Drug can reduce hot flashes for women with breast cancer

08/31/05

EMBARGO: 00:01H (London time) Friday September 2, 2005. In North America the embargo lifts at 18:30H ET Thursday September 1, 2005.

A drug called gabapentin could reduce the incidence of hot flashes in women with breast cancer by 46%, according to a randomised trial published in this week's issue of THE LANCET.

Hot flashes are a collection of symptoms including sweating, palpitations, and anxiety. Hot flashes are the most commonly reported symptoms in women receiving chemotherapy or hormone therapy for breast cancer. Treatment with oestrogen and progestagen can ameliorate these symptoms. However, such hormone replacement therapy may increase the risk of breast cancer recurrence.

Kishan Pandya (University of Rochester Cancer Center, USA) and colleagues recruited 420 women with breast cancer who were having two or more hot flashes a day onto the study. Participants were randomly assigned placebo, 300 mg/day gabapentin, or 900mg/day gabapentin for 8 weeks. Each participant kept a self-report diary on hot flashes before and during treatment. At 8 weeks data was available for 347 patients. The percentage decrease in hot-flash severity score between baseline and 8 weeks treatment was 15% in the placebo group, 31% in the gabapentin 300 mg group and 46% in the gabapentin 900mg group.

Dr Pandya states: "We believe gabapentin [900mg/day] can be added to the list of non-hormonal agents for the control of hot flashes in women with breast cancer, and the effects of doses higher than 900 mg/day merit further study."

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

Fall seven times, stand up eight.
~ Japanese Proverb